Q: I’m a C6-7 quad. I’ve been using an indwelling foley catheter for 4 years (since my injury). A little over a month ago I had a bladder augmentation with a stoma for self-cathing. I started using the stoma about a week ago and I’m disappointed and depressed. The biggest problem is volume. My bladder only holds about 150cc (only 50cc more than before surgery) before it leaks. I have to cath every 2 hours and I keep a pad on the stoma, which often is wet. Is this normal? Does it start small and have to stretch? My doctor keeps saying it will, but I’m not convinced after talking to people who’ve had it done and have 600cc bladders. I’ve cut back my fluid intake to about 1/3 of what I drank before.

Another problem is when I’m up in my chair, my feet swell. Then when I sleep I produce between 1000cc and 2000cc of urine, which makes cathing at night impossible. The doctor ordered ostomy bags for night (I’ve been inserting a catheter into the stoma and taping it in place) but they don’t hold enough, and I seem to leak at the stoma. I’ve been soaked a few nights. Any suggestions?


Also I have a little blood in my urine, but the doctor says it’s normal. Last night I bled through my penis, not a lot, but enough to scare me. Does this happen often? A doctor at the office said it was from having a Foley for so long and not to worry. I wasn’t very comforted. I’m afraid to leave my house because of leakage issues and am very disappointed. Any advice would be great.

— Nathan

A: Nathan, you’re right on track by staying in contact with your doctor until your issues are resolved and you get the answers you need. I ran your questions by several PM&R doctors and a few wheelers who’ve had this procedure. They all agree that it takes months, not weeks to recover from a bladder augmentation and get your bladder up to full capacity. The people I spoke with said once the recovery and healing process were complete, they were happy they had the bladder augmentation, but it is a big surgery and a long recovery.

In terms of swelling of the legs and more urine output at night — gravity is the enemy. Wearing compression stockings on your legs may help. Also taking time out during the day to lie flat and elevate your legs helps. This is common with SCIs — it happens to astronauts as well. If you still have problems, ask your physician about a drug called desmopressin. You take it at night and it helps reduce the amount of urine outflow.

Your question brings up an important point for all of us — before making a decision to have any surgic